Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 179, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2003, 9:02 PM CDT for Chautauqua County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 9:02 PM CDT (02:02 UTC)
- Expired
- Jun 5, 2003, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060202 SVRICT KSC019-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 902 PM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 1000 PM CDT. * AT 902 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM 6 MILES EAST OF CEDAR VALE...OR ABOUT 12 MILES WEST OF SEDAN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTH OF CHAUTAUQUA AROUND 935 PM CDT... NEAR SEDAN AROUND 940 PM CDT... NEAR PERU AROUND 955 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 1000 PM CDT. LAT...LON 3719 9637 3702 9647 3701 9597 3723 9597 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:24 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 5, 3:24 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT THU JUN 5 2003 TNGHT BIG SWATH OF RAIN OVER WESTERN KS WILL CONTINUE TO WORK ITS WAY WEST HEADING INTO TNGHT. WATER VAPOR IMAGERY SHOWS A COUPLE IMPRESSIVE WAVES SLIDING S IN THE NW FLOW REGIME. FIRST WAVE NOW SLIDING ACROSS THE DAKOTAS WAS PRODUCING THE RAIN OVER CURRENTLY OVER WESTERN KS. THIS WILL BRING GOOD CHANCES OF RAIN FOR MUCH OF THE CWA AS THIS WAVE MOVES CLOSER THUS WILL KEEP HIGHER END POPS GOING. THINGS SHOULD BEGIN TO TAPER OFF FROM NW TO SE HEADING INTO THE LATE NIGHT HOURS. FRI-SAT SFC HIGH PRESSURE BUILDS INTO THE REGION WITH PRECIP COMING TO AN END FOR SE KS FRIDAY MORNING. GOOD ISENTROPIC DOWNGLIDE ON THE BACKSIDE SHOULD SCOUR OUT THE CLOUDS WITH MOSTLY SUNNY CONDITIONS PREVAILING. TEMPS SHOULD WARM UP SOME DUE TO MORE SUNSHINE COMPARED TO THE LAST FEW DAYS. SAT SYSTEM HAS BEEN PICKING UP A BIT MORE STEAM WHICH COULD WORK AGAINST IT SOME BY MAKING THE WINDOW OF BETTER MSTR/INSTABILITY SMALLER. THIS WILL CAUSE CHANCES OF SEVERE TO GO DOWN...HOWEVER DECENT CHANCES OF PRECIP WILL STAY IN THE EQUATION. CURRENT SPEED AND TRACK OF THE FRONT HAS PRECIP DEVELOPING OVER WESTERN HALF OF CWA FOR THE FIRST HALF OF THE DAY THEN SHIFTING EASTWARD ACROSS THE CWA. SUN-SUN NGHT ANOTHER DRYING OUT PERIOD AS SYSTEM MOVES EAST OF THE AREA WITH DRIER AIR MOVING INTO THE REGION. ONCE AGAIN ISENTROPIC DOWNGLIDE WILL SCOUR OUT THE CLOUDS FROM W TO E ACROSS THE CWA. EXTENDED: MON-THUR UPPER PATTERN WILL BE GOING THRU A TRANSITION PHASE FOR THIS PERIOD AS NW FLOW REGIME SWITCHES TO A SUBBLTE SW FLOW REGIME BY THUR. THIS TRANSITION WILL INCREASE THE HEAT ACROSS KS AND HUMIDITY WILL ALSO BE ON THE RISE...WITH GULF OPENING ITS DOORS TO FREE ACCESS OF MSTR. MODELS CONFIRM THIS TREND WITH HIGHER 850 THETA E VALUES MORE INDICATIVE OF EARLY SUMMER TIME SETTLING OVER THE REGION (TUES-THUR). WITH THAT SAID ITS HARD TO RULE OUT CHANCES OF STORMS FIRING ALMOST ANY DAY DUE TO HIGHER CAPE ENVIRONMENT. ANY WEAK DISTURBANCE WILL BE ABLE TO TRIGGER STORM DEVELOPMENT IN THIS TYPE OF ENVIRONMENT...AND THE REAL CHALLENGE WILL COME FROM TRYING TO PIN DOWN THE TIMING OF THESE WAVES. COULD TOSS IN CHANCES OF POPS ACROSS THE CWA EVERYDAY BUT WILL OPT NOT TO DO THAT. IT WONT BE RAINING THIS ENTIRE PERIOD BUT GOOD AFTERNOON SFC HEATING AND LITTLE WEAK WAVES WILL BE ENOUGH TO KICK THINGS OFF. COULD SEE SOME ELEVATED CONVECTION POSSIBLY DEVELOPING MON NGHT FOR CWA AS MSTR SURGES NORTHWARD UP THE WESTERN HIGH PLAINS. ISENTROPIC UPGLIDE OF THIS MSTR ALONG WITH SHOWALTER VALUES DIPPING INTO THE NEG RANGE SUPPORT THIS POSSIBILITY. WILL PLACE SLIGHTLY BETTER CHANCES ALONG KS/OK BORDER. ANOTHER WAVE LOOKS TO APPROACH THE AREA LATE TUES INTO WED AND WILL START POPS ON WED AND LET LATER SHIFTS MOVE TIMING AROUND AS NECESSARY. WILL CARRY ANOTHER CHANCE OF PRECIP ON THUR AS A BNDY COULD SET UP ACROSS THE AREA VIA GFS SOLUTION...BUT DAY 7 FCST SO WILL NOT GO ABOVE 30 POPS AT THIS JUNCTURE. FCSTID = 15/JAKUB ICT 55 78 55 76 / 80 10 10 20 HUT 53 78 56 74 / 80 10 10 30 EWK 54 77 55 75 / 80 10 10 20 EQA 55 77 55 76 / 80 10 10 20 WLD 56 78 56 79 / 80 10 10 20 RSL 50 78 55 71 / 80 5 10 40 GBD 52 78 55 71 / 80 5 10 40 SLN 52 77 55 73 / 80 10 10 40 MPR 54 77 55 75 / 80 10 10 20 CFV 58 76 54 81 / 80 30 10 10 CNU 58 74 54 80 / 80 30 10 10 K88 58 74 54 80 / 80 30 10 10 .ICT...NONE.
Hazardous weather outlook, Jun 5, 6:20 AM CDT, 14 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 620 AM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON FOR CENTRAL AND SOUTHEAST KANSAS. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE REGION AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT WITH THE STORMS, MAINLY BEFORE SUNSET. AFTER SUNSET THE SEVERE THREAT WILL DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE ON SATURDAY AFTERNOON AND EVENING. AT THIS TIME, EARLY INDICATIONS ARE THAT THE THUNDERSTORMS COULD BECOME SEVERE BY THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:35 PM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Jun 5, 11:05 PM CDT | Flash Flood Warning | ICT | Sumner | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.